The number of people hospitalized due to their use of a class of street drugs called synthetic marijuana in January was 359, according to the American Association of Poison Control Centers.
There were 273 cases in February and 269 in March.
But in April, there were more than 1,500 hospitalizations, with several deaths.
This almost unprecedented increase shows the potency of these drugs, which are often called spice, spice product, or K2. The drug is supplied in packets and looks like ground-up herbs, and it is smoked like marijuana by users. When it first started hitting the streets, spice was sold as a mixture of natural herbs that supposedly had no added chemicals and that were said to cause a natural high. But the various versions of spice are actually plant material that has been sprayed with synthetic cannabinoids, chemical analogs of the active ingredients of marijuna. Some types of spice are dozens of times more potent than marijuana.
"This is the worst outbreak of drug abuse that I've lived through," said Dr. Steven Marcus, executive director of the New Jersey Poison Information and Education System at the New Jersey Medical School at Rutgers University, in an interview with the Associated Press. "It's almost as if someone had made a witches' brew of these cannabinoids. This is not just powerful marijuana. This is really dangerous stuff that has effects that can be life-threatening."
Some of the hospitalizations were caused by cannabinoid analog called MAB-CHMINACA, which can be purchased over the internet from offshore chemical suppliers. Packets of spice are usually imported from Asia, with new versions being created regularly. Each time a variant cannabinoid is created, it is not illegal until the states and the federal government ban it. It is difficult for authorities to keep up with the chemists who are creating these compounds.
According to the Associated Press, a packet of spice costs about $30 for a 3-gram packet.
Some of the physical problems caused by synthetic marijuana include vomiting, seizures, hallucinations, psychotic behavior, spikes in blood pressure, and loss of consciousness.